Alert archive / Hawaii / Flash Flood Warnings in 2012

Flash Flood Warning 14, NWS Honolulu, HI

March 7, 2012Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 7, 2012, 11:38 PM HST for Kalawao County, Hawaii. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 7, 2012, 11:38 PM HST (09:38 UTC)
Expired
Mar 8, 2012, 5:16 AM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 27 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 12:25 AM HSTFLASH FLOODKamalo, HIHIGHWAY 450...OR KAMEHAMEHA V...CLOSED AT LOW WATER CROSSING NEAR MILE POST 11.
Mar 8, 2:26 AM HSTFLASH FLOOD2 Ene Kamalo, HIHIGHWAY 450 NEAR MILE MARKER 14 CLOSED.
Mar 8, 2:26 AM HSTFLASH FLOODKaunakakai, HIHIGHWAY OVER KAUNAKAKAI GULCH CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 9.6 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2012-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2012-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

699 
WGHW50 PHFO 080938
FFWHFO
HIC009-081230-
/O.NEW.PHFO.FF.W.0014.120308T0938Z-120308T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1138 PM HST WED MAR 7 2012

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MOLOKAI IN MAUI COUNTY

* UNTIL 230 AM HST

* AT 1130 PM HST...RADAR SHOWED HEAVY RAIN OVER EAST MOLOKAI. THE 
  AREA OF RAIN WAS NEARLY STATIONARY.  FLASH FLOODING WILL OCCUR IN 
  LOW WATER CROSSING ON HIGHWAY 450 FROM KAUNAKAKAI TO PUKOO. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KALAUPAPA...KAWELA...KAMALO AND HALAWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 230 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2122 15703 2120 15667 2103 15681 2108 15708

$$


KODAMA
3 follow-up statements
911 
WGHW70 PHFO 081033
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1233 AM HST THU MAR 8 2012

HIC009-081230-
/O.CON.PHFO.FF.W.0014.000000T0000Z-120308T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
1233 AM HST THU MAR 8 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MOLOKAI
IN MAUI COUNTY UNTIL 230 AM HST...

HEAVY RAINFALL CONTINUES OVER EAST MOLOKAI WITH THE HIGHEST 
INTENSITIES BETWEEN KAMALO AND KAUNAKAKAI.  MOLOKAI POLICE REPORTED 
HIGHWAY 450 WAS CLOSED NEAR MILE POST 11 AT A LOW WATER CROSSING. 
THE AREA OF RAIN HAS BEEN MOVING SOUTHWEST BUT MORE RAINFALL MAY BE 
MOVING TOWARD THE ISLAND FROM THE NORTHEAST.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KALAUPAPA...
KAWELA...KAMALO AND HALAWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 230 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2122 15703 2120 15667 2103 15681 2108 15708

$$

KODAMA
555 
WGHW50 PHFO 081223
FFWHFO
HIC009-081530-
/O.EXT.PHFO.FF.W.0014.000000T0000Z-120308T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
223 AM HST THU MAR 8 2012

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MOLOKAI IN MAUI COUNTY

* UNTIL 530 AM HST

* AT 215 AM HST...RADAR DATA SHOWED THAT THE INTENSE SHOWERS HAVE 
  ENDED OVER EAST MOLOKAI. HOWEVER...RUNOFF LEVELS REMAIN HIGH.  
  MOLOKAI POLICE REPORTED THAT HIGHWAY 450 IS IMPASSABLE AT MILE 
  MARKERS 5...10...11 AND 14.  THE HIGHWAY OVER KAUNAKAKAI GULCH 
  JUST WEST OF KAUNAKAKAI TOWN HAS ALSO BEEN CLOSED. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KALAUPAPA...KAWELA...KAMALO AND HALAWA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 530 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2122 15703 2120 15667 2103 15681 2108 15708

$$


KODAMA
819 
WGHW70 PHFO 081516
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
516 AM HST THU MAR 8 2012

HIC009-081524-
/O.CAN.PHFO.FF.W.0014.000000T0000Z-120308T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
516 AM HST THU MAR 8 2012

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MOLOKAI IN
MAUI COUNTY...

THE HEAVY RAINS ENDED AND RUNOFF HAS SUBSIDED SIGNIFICANTLY. MOLOKAI 
POLICE REPORTED THAT MOST OF HIGHWAY 450 HAS BEEN REOPENED. THE ONLY 
SECTION STILL CLOSED IS NEAR MILE MARKER 11 WHERE ROAD CREWS ARE 
REMOVING DEBRIS.

LAT...LON 2122 15703 2120 15667 2103 15681 2108 15708

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 7, 8:30 PM HST, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 7, 8:30 PM HST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST WED MAR 7 2012

.SYNOPSIS...
NORTHEAST TRADE WINDS WILL BUILD TONIGHT BECOMING FRESH TO LOCALLY
STRONG ON THURSDAY. SHOWERS WILL FOCUS ON WINDWARD AND MOUNTAIN
AREAS...BUT THE STRENGTHENING WINDS WILL BRING SHOWERS TO SOME
LEEWARD AREAS OVER THE NEXT COUPLE DAYS. MORE UNSETTLED WEATHER...
INCLUDING THE CHANCE FOR THUNDERSTORMS...IS POSSIBLE FRIDAY AND
FRIDAY NIGHT AS AN UPPER LOW PASSES NEAR THE STATE. MORE TYPICAL
TRADE WIND WEATHER IS EXPECTED BY MONDAY.

&&

.DISCUSSION...
NOT EXPECTING TO MAKE ANY SIGNIFICANT CHANGE TO THE FORECAST THIS
EVENING. HOWEVER MAY NEED TO MAKE SOME TWEAKS OVERNIGHT FOR THE
DEVELOPING WEATHER SITUATION ON THURSDAY NIGHT THROUGH FRIDAY NIGHT.

IN THE SHORT TERM...HIGH PRESSURE TO THE FAR NORTHWEST IS BRINGING
TRADES BACK TO THE ISLANDS. THE 1041 MB...AT 2PM...ANALYZED HIGH
PRESSURE SYSTEM IS PRODUCING A FAIRLY STRONG GRADIENT OVER THE
ISLANDS...RESULTING IN THE TRADE WINDS PICKING UP. MODELS ARE IN
GOOD AGREEMENT WITH THE HIGH SINKING SOUTHWARD OVER THE NEXT 24
HOURS...WHICH WILL RESULT IN WINDS CONTINUING TO PICK UP...DESPITE
THE SMALL DECREASE IN THE HIGH/S STRENGTH.

THE BIG WEATHER QUESTION COMES WITH THE PATTERN FOR THURSDAY NIGHT
THROUGH FRIDAY NIGHT/EARLY SATURDAY. AN UPPER LEVEL LOW IS EXPECTED
TO FORM ALONG THE UPPER LEVEL TROUGH NORTHWEST OF THE ISLANDS. THE
MODELS ARE IN GOOD AGREEMENT WITH THAT SITUATION...BUT DO DIFFER ON
THE PLACEMENT AND STRENGTH. THERE IS ALSO GOOD AGREEMENT WITH THE
MODELS WITH THE DEVELOPMENT OF A SURFACE TROUGH FORMING OVER THE
ISLANDS AS A RESULT OF THE UPPER LEVEL SYSTEM. HOWEVER THE MODELS
DIFFER IN THE STRENGTH OF THIS SURFACE FEATURE.

THE PRESENCE OF THE UPPER LEVEL SYSTEM AND SURFACE TROUGH WILL
CERTAINLY BRING SOME UNSTABLE AIR TO THE ISLANDS...BUT EXACTLY HOW
MUCH AND WHERE ARE THE BIG QUESTIONS. THE MAIN QUESTION IS HOW MUCH
OF THE TRADE WINDS WILL REMAIN IN PLACE. IF THE SURFACE WINDS DO
BECOMING MORE SOUTHEASTERLY...WE/LL SEE MORE DEVELOPMENT.

ALTHOUGH THE FORECAST INCLUDES THE CHANCE FOR HEAVY RAIN AND
THUNDERSTORMS...THIS EVENT IS A BIT DIFFERENT THAN THE EVENT OVER
THIS PAST WEEKEND AND AT THE BEGINNING OF THIS WEEK. THE MAIN
DIFFERENCE IS THAT THIS UPCOMING EVENT SHOULD BE SHORTER IN
DURATION. ALL THE MODELS AGREE WITH MOVING THE UPPER LOW TO THE WEST
OF THE ISLANDS BY SATURDAY NIGHT...WHICH WILL HELP THE ATMOSPHERE TO
START TO STABILIZE. THAT BEING SAID...AREAS THAT DID RECEIVE A LOT
OF RAIN DURING THE LAST EVENT WILL LIKELY GET MORE RAIN WITH THIS
EVENT.

WILL BE MONITORING WINDS CLOSELY...PARTICULARLY OVER THE NEXT 24
HOURS OR SO...SINCE SOME AREAS MAY BE APPROACHING WIND ADVISORY
CRITERIA WITH THE HIGH SINKING SOUTHWARD.

AS THE UPPER LEVEL FEATURE MOVES WEST AND FADES OUT...EXPECT MORE
TYPICAL TRADE WIND WEATHER FOR THE START OF THE NEW WORK WEEK.

&&

.AVIATION...
AN AIRMET FOR LOW LEVEL TURBULENCE FOR KAUAI...OAHU AND MOLOKAI AS
STURDY LOW LEVEL NORTH-NORTHEAST WINDS FILL IN ACROSS THE NORTHWEST
PART OF THE ISLAND CHAIN. EXPECT THIS AIRMET TO BE EXPANDED TO MORE
ISLANDS AS THE WINDS FILL IN.

&&

.MARINE...
NORTH-NORTHEAST SWELL CONTINUES TO DECLINE...THE HIGH SURF ADVISORY
CONTINUES FOR THE EAST FACING SHORES. WITH THE WINDS ON THE
INCREASE...AN ADVISORY FOR WIND SWELL MAY BE NEEDED. WILL BE
MONITORING THE SITUATION OVERNIGHT.

SMALL CRAFT ADVISORIES POSTED FOR ALL HAWAIIAN WATERS FOR 25 KNOT
WINDS OR GREATER OR COMBINED SEAS WHICH RUNS THROUGH SATURDAY
MORNING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST THURSDAY FOR EAST FACING SHORES
OF KAUAI OAHU MOLOKAI MAUI AND BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR ALL HAWAIIAN
WATERS.

&&

M BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 10:23 PM HSTAreal Flood AdvisoryHFOKalawao9 hr
Mar 7, 11:01 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 8, 6:33 AM HSTSpecial Marine WarningHFO117 min
Mar 8, 9:22 AM HSTFlash Flood WatchHFOHonolulu, Kauai, Kalawao42 hr
Mar 8, 9:59 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Mar 8, 10:16 AM HSTWind AdvisoryHFOKalawao17 hr
Mar 8, 11:41 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 8, 12:17 PM HSTFlash Flood WarningHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.